Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, February 29, 2016

February 29, 2016 · NWS OUN · 9 events in 4 counties and zones

A line of storms formed along a boundary in the Texas panhandle on the evening of the 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a boundary in the Texas panhandle on the evening of the 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 5:42 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 29, 5:42 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CST MON FEB 29 2016

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
TSRA HAVE DEVELOPED IN THE PAST HOUR OVER THE E PARTS OF THE TX
PANHANDLE...INTO FAR W OK. THESE TSRA ARE EXPECTED TO EXPAND INTO
A STORM CLUSTER THIS EVENING...THEN MOVE E OVERNIGHT. TAF SITES
LIKELY TO BE AFFECTED ARE KCSM...KOKC...AND KOUN. KCSM WILL HAVE A
RISK OF MICROBURST WINDS WITH THE STORMS...ESPECIALLY AS THEY
ARRIVE. FARTHER E...HAIL WILL BECOME THE GREATER RISK. STORMS ARE
EXPECTED TO NARROWLY MISS ALL OUR OTHER TAF SITES...EXCEPT
KSPS...WHICH SHOULD REMAIN S OF THE AREA OF ELEVATED CONVECTION.
WINDS WILL SHIFT TO N AFTER THE PASSAGE OF A COLD FRONT. THE FRONT
SHOULD MOVE FROM THE NW CORNER OF OK AROUND 06Z TO SE OF I-44
AROUND 12Z. N WINDS WILL BE FAIRLY STRONG IN THE MORNING...THEN
DIMINISH LATE IN THE AFTERNOON...QUICKLY BECOMING LIGHT AND
VARIABLE JUST BEYOND THE RANGE OF THIS FORECAST.

CMS
&&

.PREV DISCUSSION... /ISSUED 333 PM CST MON FEB 29 2016/

DISCUSSION...
A COUPLE OF SHORTWAVE TROUGHS WILL BE DIGGING ACROSS OUR AREA DURING
THE SHORT TERM... WHICH WILL BOTH PUSH COLD FRONTS THROUGH AS
WELL. THE FIRST WAVE WILL BE ADVANCING TONIGHT... WITH THE COLD
FRONT MOVING INTO NORTHWEST OKLAHOMA BY MIDNIGHT. STEEP MID LEVEL
TEMPERATURES LAPSES RATES ASSOCIATED WITH THE WAVE WILL
DESTABILIZE THE ATMOSPHERE ALOFT... WITH NAM MODEL CONSISTENTLY
PROJECTING MUCAPE VALUES FROM 1000-2000 J/KG ACROSS CENTRAL AND
MUCH OF WESTERN AND NORTHERN OKLAHOMA... ALONG WITH 40-45 KT WIND
SHEAR VALUES IN THE 0-6 KM LAYER. GULF MOISTURE WILL CONTINUE TO
INCREASE AT THE LOWER LEVELS FROM OUR SOUTHEAST. ALTHOUGH A
TORNADO POTENTIAL WOULD BE RATHER LOW WITH THIS SYSTEM... THE
INTERACTION OF ALL THESE ELEMENTS COULD PRODUCE A CLUSTER OF
STRONG TO A FEW SEVERE SUPERCELLS AHEAD OF THE FRONT. FOR NOW,
THE MAIN SEVERE THREAT WOULD BE UP TO GOLFBALL SIZE HAIL AND 60
MPH GUSTS. WRF & HRRR MODELS BOTH PROJECTS SCATTERED LIGHT RAIN
SHOWERS DEVELOPING EARLY THIS EVENING ACROSS WESTERN OKLAHOMA...
WITH THE CONVECTION DEVELOPING LATE IN THE EVENING AS THE COLD
FRONT BEGINS TO PUSH THROUGH. AS THE COLD FRONT PASSES THROUGH...
STORM ACTIVITY SHOULD DECREASE ON THE BACK SIDE AS THE DRIER AIR
ADVECTS AND THE ATMOSPHERE STABILIZES.

BY SUNRISE... ANY STORM ACTIVITY WILL BE WELL EAST OF OUR AREA...
AS THE NORTH WINDS WILL ONLY BRING IN SLIGHTLY COOLER AIR. LATEST
MODEL THICKNESS FIELDS KEEP THE REALLY COLD WINTERY AIR WELL UP
IN THE CENTRAL AND NORTHERN PLAINS THROUGH OUR ENTIRE 7 DAY
FORECAST. FOR TUESDAY AFTERNOON... EXPECT ONLY A 10 TO 15 DEGREE
COOLDOWN FROM TODAY... WHICH WILL STILL KEEP THE DAYTIME
TEMPERATURES SLIGHTLY ABOVE NORMAL FOR EARLY MARCH. SOUTH SFC
WINDS WILL MAKE A RETURN FOR WEDNESDAY... WITH THE SECOND UPPER
WAVE AND COLD FRONT DIGGING THROUGH FOR THURSDAY. ALTHOUGH THIS
SECOND SYSTEM WILL RESTRICT POPS ACROSS NORTHEAST OKLAHOMA... THE
WINDS WILL HELP ELEVATE FIRE WEATHER CONDITIONS THROUGH THE SHORT
RANGE.

UNSEASONABLY WARM AIR WILL CONTINUE INTO THE EXTENDED RANGE
THROUGH THE WEEKEND... WITH ANOTHER WEAK AND DRY COLD FRONT
PASSING THROUGH ON SATURDAY. ANOTHER WAVE MAY PASS THROUGH ON
SUNDAY... BRINGING IN LOW POPS IN FOR SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  61  36  68 /  40  10   0   0
HOBART OK         45  63  37  71 /  30   0   0   0
WICHITA FALLS TX  50  64  38  73 /  10   0   0   0
GAGE OK           38  62  33  73 /  20   0   0   0
PONCA CITY OK     40  58  33  66 /  30  10   0   0
DURANT OK         57  63  40  66 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/23/23
Hazardous weather outlook, Feb 29, 11:45 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST MON FEB 29 2016

OKZ004>048-050>052-TXZ083>090-011015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF
OKLAHOMA THIS EVENING THROUGH EARLY TUESDAY MORNING.

LOCATION...
THE SLIGHT RISK IS EAST AND NORTH OF A LINE FROM CHEROKEE... TO
ELK CITY AND HOBART... TO LAWTON AND DUNCAN... TO ATOKA OKLAHOMA.
A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THIS
EVENING TO 6 AM TUESDAY MORNING.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60
MPH ARE THE MAIN CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATER THIS
EVENING INTO EARLY TUESDAY.

DISCUSSION...
MOISTURE WILL SPREAD INTO THE AREA THIS AFTERNOON AND TONIGHT. A
STORM SYSTEM AND COLD FRONT WILL THEN MOVE ACROSS THE REGION
TONIGHT INTO TUESDAY... BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO PARTS OF THE AREA. INSTABILITY AND WIND SHEAR ARE
EXPECTED TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS TO BE
POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE HAIL BUT STRONG WIND
GUSTS COULD ALSO BE POSSIBLE WITH SOME OF THE STORMS. THE POTENTIAL
FOR SEVERE STORMS WILL DECREASE TUESDAY MORNING.

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
IN NORTHWEST OKLAHOMA THIS AFTERNOON. WARM TEMPERATURES COULD
COMBINE WITH LOW HUMIDITIES AND BREEZY SOUTHWEST WINDS TO INCREASE
THE POTENTIAL FOR THE SPREAD OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME THUNDERSTORMS COULD BE ONGOING IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA TUESDAY MORNING AS THE STORM
SYSTEM BEGINS TO EXIT THE REGION. THE POTENTIAL FOR SEVERE STORMS
WILL BE LOW.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS WEEKEND.

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE TO BE A CONCERN
THROUGH FRIDAY. THE POTENTIAL FOR NEAR CRITICAL OR CRITICAL
CONDITIONS WILL EXIST TUESDAY... WEDNESDAY... AND THURSDAY AFTERNOONS
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

.WIND...
STRONG NORTH WINDS WILL BE POSSIBLE TUESDAY... ESPECIALLY IN PARTS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG SOUTHWEST
WINDS WILL THEN BE POSSIBLE ON WEDNESDAY. WIND GUSTS OVER 40 MPH
WILL BE POSSIBLE IN SOME LOCATIONS BOTH DAYS. THE WINDS COULD
MAKE TRAVEL DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Feb 29, 6:00 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CST MON FEB 29 2016

OKZ014-010045-
ROGER MILLS OK-
600 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS COUNTY
UNTIL 645 PM CST...

AT 557 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ALLISON TEXAS...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3566 10000 3573 9966 3543 9961 3544 10000
TIME...MOT...LOC 2357Z 261DEG 31KT 3554 10007
Special weather statement, Feb 29, 6:34 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CST MON FEB 29 2016

OKZ021-010115-
BECKHAM OK-
634 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BECKHAM COUNTY UNTIL 715
PM CST...

AT 631 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR TEXOLA...
MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3536 10000 3541 9956 3512 9956 3516 10000
TIME...MOT...LOC 0031Z 268DEG 30KT 3526 10001
Special weather statement, Feb 29, 6:40 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CST MON FEB 29 2016

OKZ014-016-021-022-010130-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-WASHITA OK-
640 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
SOUTHWESTERN CUSTER...NORTHEASTERN BECKHAM AND NORTHWESTERN WASHITA
COUNTIES UNTIL 730 PM CST...

AT 637 PM CST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CHEYENNE...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3559 9974 3569 9917 3537 9914 3542 9976
TIME...MOT...LOC 0037Z 263DEG 36KT 3549 9967
Special weather statement, Feb 29, 7:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CST MON FEB 29 2016

OKZ033-034-036-010245-
HARMON OK-GREER OK-JACKSON OK-
759 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARMON...SOUTHERN
GREER AND NORTH CENTRAL JACKSON COUNTIES UNTIL 845 PM CST...

AT 758 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
VINSON...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3501 9933 3499 9934 3498 9935 3497 9934
      3497 9933 3494 9933 3494 9932 3470 9930
      3479 9981 3495 9981
TIME...MOT...LOC 0158Z 273DEG 34KT 3487 9975
Special weather statement, Feb 29, 8:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CST MON FEB 29 2016

OKZ022-023-035-010315-
CADDO OK-KIOWA OK-WASHITA OK-
828 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO...NORTHEASTERN
KIOWA AND SOUTHEASTERN WASHITA COUNTIES UNTIL 915 PM CST...

AT 827 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROCKY...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3520 9908 3524 9843 3485 9844 3500 9911
TIME...MOT...LOC 0227Z 271DEG 41KT 3510 9899

The radar

The Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
February 29, 8:45 PM CST
Where
Kingfisher County, 0.52 mi ENE of Okarche
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.733, -97.971

No damage reported.

Hail, Kiowa

When
February 29, 9:35 PM CST
Where
Kiowa County, 0.89 mi SW of Cooperton
Measured
1.75 in hail
Reported by
Public
Coordinates
34.860, -98.880

No damage was reported.

Hail, Comanche

When
February 29, 10:18 PM CST
Where
Comanche County, 1.7 mi E of Elgin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.260

No damage reported.

Hail, Comanche

When
February 29, 10:45 PM CST
Where
Comanche County, Elgin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.290

Hail, Grady

When
February 29, 10:55 PM CST
Where
Grady County, 4.15 mi S of Rush Springs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.720, -97.960

No damage reported.

Thunderstorm Wind, Grady

When
February 29, 10:55 PM CST
Where
Grady County, 4.15 mi S of Rush Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.720, -97.960

No damage reported.

Hail, Comanche

When
February 29, 10:57 PM CST
Where
Comanche County, 2.92 mi ESE of Elgin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.770, -98.240

No damage reported.

Hail, Grady

When
February 29, 10:58 PM CST
Where
Grady County, 5.53 mi S of Rush Springs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.700, -97.960

Hail, Grady

When
February 29, 11:20 PM CST
Where
Grady County, 2.07 mi S of Cox City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.700, -97.730

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613563, 614946, 613557, 613558, 613559, 613564, 613560, 613561, 613562.